Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 77, NWS Tallahassee, FL

May 3, 1998Early County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 3, 1998, 3:18 PM EDT for Early County, Georgia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1998, 3:18 PM EDT (19:18 UTC)
Expired
May 3, 1998, 4:05 PM EDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Early County, GA

What was reported inside it

TimeReportWhereRemark
May 3, 3:25 PM EDTHail 0.75Blakely, GADime sized hail in Blakely.
May 3, 3:30 PM EDTHail 1.75Damascus, GANumerous reports of dime to golfball sized hail countywide. The largest hail observed near Damascus.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1084 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 031918 RRA
SVRTLH
GAC099-032005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
318 PM EDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EARLY COUNTY IN SOUTHWESTERN GEORGIA

* UNTIL 405 PM EDT

* AT 315 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES WEST OF DAMASCUS MOVING EAST AT 25 MPH. ANOTHER STORM WAS
  INTENSIFYING OVER HOUSTON COUNTY ALABAMA AND WILL MOVE OVER THE
  SOUTHERN PART OF THE COUNTY. THE MAIN THREAT IS LARGE HAIL.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
DAMASCUS                  BY 325 PM EDT
CEDAR SPRINGS             BY 330 PML EDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:15 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 3, 2:15 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT SUN MAY 3 1998

BEST DYNAMICS MOVG THRU SRN GA ATTM WITH MODIFIED TLH SNDG YIELDING
2800 J/KG CAPE AND LI ABT -8... WBZ DOWN TO 6100FT. MSTR CONTS IN
VERY SHLW LYR BLO H8 AND WKLY SHEARED ENVIRONMENT SO MAIN THREAT
CONTS TO BE HAIL ACRS NRN PART OF FA. INDEED SOME STORMS HAVE
DELIVERED GOLBALL-SIZED HAIL IN PAST COUPLE OF HOURS THERE. FURTHER
SOUTH WITH WEAKER DYNAMICS EVEN SHRA ARE SCARCE BUT THINK WITH
CONTD INSOLATION ACRS NRN FL CUD SEE SOME TSRA DVLPMNT B4 SS.

MDLS CONT TO AGREE WELL ON MID-LVL PTRN WITH H5 LO MEANDERING
ARND OH VLLY DURING PD.  NGM AND ETA SHO BEST UVV MOVG ACRS SRN
GA ATTM AND WL BE LIFTING INTO SC AFT SUNSET. A WEAK SECONDARY
VORT LOBE ROTATES INTO FA REACHING BIG BEND BY SUNRISE AT ETA
6H PCPN HINTS AT OVERNIGHT AMOUNTS SO SEEMS REASONABLE TO KEEP SOME
SML POPS THRU THE NIGHT THO THE BIG TSRA WILL BE OUT OF THE
PICTURE.

FWC TEMPS ARE OK BUT WOULD LEAN A BIT HEAVIER ON OVERNIGHT POPS.
AND SLT CHC FOR MON AM SEEMS REASONABLE.

FACIANE

In the hours before

Local storm report, May 3, 12:49 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1249 AM EDT SUN MAY 03 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    CUTHBERT                  GA   .75 INCH HAIL
05/03/98   RANDOLPH                       DIME SIZED HAIL REPORTED
                                          AT CUTHBERT FIRE
                                          DEPARTMENT.
Local storm report, May 3, 1:40 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 PM EDT SUN MAY 03 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1216 PM    FUNSTON                   GA   1.75 INCH HAIL
05/03/98   COLQUITT                       GOLF BALL SIZED HAIL
                                          REPORTED WEST OF MOULTRIE
                                          NEAR FUNSTON.
Local storm report, May 3, 1:40 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 PM EDT SUN MAY 03 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1216 PM    FUNSTON                   GA   1.75 INCH HAIL
05/03/98   COLQUITT                       GOLF BALL SIZED HAIL
                                          REPORTED WEST OF MOULTRIE
                                          NEAR FUNSTON.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:01 AM EDTSevere Thunderstorm WarningTAEClay34 min
May 3, 11:09 AM EDTSevere Thunderstorm WarningTAERandolph51 min
May 3, 12:35 PM EDTSevere Thunderstorm WarningTAEDougherty, Worth50 min
May 3, 1:13 PM EDTSevere Thunderstorm WarningTAEColquitt47 min
May 3, 1:59 PM EDTSevere Thunderstorm WarningTAEColquitt46 min
May 3, 2:27 PM EDTSevere Thunderstorm WarningTAECook33 min
May 3, 2:49 PM EDTSevere Thunderstorm WarningTAEBerrien46 min
May 3, 3:02 PM EDTTornado WarningTAEBerrien, Lanier33 min
May 3, 4:11 PM EDTSevere Thunderstorm WarningTAECalhoun, Dougherty49 min
May 3, 4:51 PM EDTSevere Thunderstorm WarningTAERandolph49 min
May 3, 5:28 PM EDTSevere Thunderstorm WarningTAETerrell47 min
May 3, 6:00 PM EDTSevere Thunderstorm WarningTAELee45 min
May 3, 6:31 PM EDTSevere Thunderstorm WarningTAEWorth49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.